Civil servant, 22, brands controversial acne drug Roaccutane a 'miracle' for ...

A 22-year-old civil servant has branded the controversial acne drug Roaccutane that has led some patients to suicide a 'miracle' after it made his spots vanish.

Henry Wadsworth, of Maulden, Bedfordshire, suffered with side effects including nose bleeds, bleeding lips and severe dry skin.

The drug, known as isotretinoin, is renowned for its harsh side effects, which have even led to depression and suicide in the worst cases.

But it was Mr Wadsworth's last hope, considering he had tried 'every skincare product under the sun', alongside GPs prescriptions, for several years.  

He saw the spots, which had brought him to tears, disappear after he started taking the drug in May 2018 for eight months. 

Henry Wadsworth, of Maulden, Bedfordshire, used Roaccutane to clear his acne in eight months. He said the 'miracle' drug was his last resort after years of suffering

Mr Wadsworth after he finished his treatment in January

Henry Wadsworth, of Maulden, Bedfordshire, used Roaccutane to clear his acne in eight months. He said the 'miracle' drug was his last resort after years of suffering

He told MailOnline: 'The "miracle drug" did its thing.

'It gets worse in the first two months, and then the spots vanish as quickly as they came. I couldn't quite believe it.

'My skin had never looked better, I was free of the entrapment of my own skin, and I finally felt like I had got my confidence back.' 

Mr Wadsworth, who works for Public Health England, struggled with acne for several years, finally visiting his GP in 2014, age 17. 

He told MailOnline: 'Sometimes I would be in tears in the morning because it was so bad. Looking in the mirror I felt awful.

'There would be a new spot every day which needed popping. Wearing a shirt to work, it would be so embarrassing when blood showed on the white. Shaving would hurt so much. 

'After struggling for several years, Googling "how to get rid of acne" more times than I can remember, wasting hundreds of pounds on every skincare product under the sun, I went to see my GP.' 

Mr Wadsworth went through four years of trialing different treatments prescribed by his GP, including antibiotics, creams, gels and lotions. 

Mr Wadsworth struggled with acne for several years, finally visiting his GP in 2014, age 17

Mr Wadsworth struggled with acne for several years, finally visiting his GP in 2014, age 17

The then teenager had tried 'every skincare product under sun' to find a cure for the condition which left his confidence in tatters, and even brought him to tears some mornings

The then teenager had tried 'every skincare product under sun' to find a cure for the condition which left his confidence in tatters, and even brought him to tears some mornings

WHAT ARE THE SIDE EFFECTS OF ROACCUTANE?  

According to the NHS, the side effects of isotretinoin are:

Common side effects

The common side effects of isotretinoin capsules happen in more than 1 in 10 people. 

Skin becoming more sensitive to sunlight Dry eyes Dry throat Dry nose and nosebleeds Headaches and general aches and pains   

Serious side effects

Serious side effects are rare and happen in less than 1 in 1,000 people. 

Anxiety, aggression and violence, changes in mood, or suicidal thoughts - these can be signs of depression or other mental health problems Severe pain in your stomach with or without diarrhoea, feeling or being sick (nausea or vomiting) Bloody diarrhoea  A serious skin rash that peels or has blisters - the skin rash may come with eye infections, ulcers, a fever, and headaches Difficulty moving your arms or legs, and painful, swollen or bruised areas of the body, or dark pee - these can be signs of muscle weakness  Yellow skin or the whites of your eyes turn yellow, difficulty peeing, or feeling very tired - these are signs of liver or kidney problems A bad headache that doesn't go away Sudden changes in eyesight, including not seeing as well at night

It's very rare, but isotretinoin capsules can sometimes cause depression or make it worse, and even make people feel suicidal. 

In the US, Roaccutane is the only non-psychiatric drug on the FDA's top ten list of drugs associated with depression.

In the UK, 22 per cent of adverse reactions reported to the Medicines and Healthcare Products Regulatory Agency concerned psychiatric effects, with 56 of completed suicide and 43 of suicide attempts.

However, a retrospective study published in the BMJ in 2010 didn't establish a link between isotretinoin and an observed increased risk of suicide. 

 

Mr Wadsworth said: 'When I went to the doctor I was really honest and said I was so frustrated. They were saying the same thing every time I visited and just giving me different medications.' 

Then, at 22 years old, Mr Wadsworth was referred to a dermatologist who offered to support him through medication with Roaccutane, at which point the seriousness of his condition hit him.

He said: 'Ultimately, I think I always knew this would have to be the case, but it seemed like such a dramatic thing when it happened. By now though, I'd accepted this wasn't in my control, it was purely hormonal.'

Acne is most commonly linked to the changes in hormone levels during puberty, as well as pregnancy or during the menstrual cycle.

There is no evidence that diet, poor hygiene or sexual activity play a role in acne, according to the NHS.

Certain hormones cause the grease-producing glands next to hair follicles in the skin to produce larger amounts of oil, which cause inflammation and pus.

Roaccutane reduces the amount of oil released by oil glands in your skin, and therefore blocked pore, kills bacteria and relieves redness and soreness. 

Hundreds of side effects have been reported by people who take isotretinoin, with the most common being dryness of the lips and skin, nosebleeds and headaches, according to the NHS.

The most feared - but rare - side effects are changes in mood and suicidal thoughts, recognised by the manufacturers, Roche. 

Studies have found no link between isotretinoin and an increased risk of suicide. However families of those who have taken their lives after using the drug have lobbyed MPs to ban its use. 

Mr Wadsworth told said: 'I had friends who had used it who said "don't read anything online because it will scare you". 

'But after several years and having already tried all other options, I was willing to do whatever it took.'

While taking Roaccutane, Mr Wadsworth would wake up every day with skin so dry he would need to cover his body in Vaseline head to toe.

His lips would always be cracked, and sometimes bleed, and having dry eyes made sitting in front of a computer at work difficult.

Roaccutane makes the skin extra

read more from dailymail.....

Get the latest news delivered to your inbox

Follow us on social media networks

PREV Kansas teen, 15, survives after falling on a 10-inch knife which impaled his ...
NEXT Wearing dirty shoes indoors 'could protect children from asthma'